Alert archive / Wyoming / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 30, NWS Cheyenne, WY

May 26, 2003Niobrara County, Wyoming

NWS Cheyenne, WY issued this severe thunderstorm warning at May 26, 2003, 6:26 PM MDT for Niobrara County, Wyoming. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 26, 2003, 6:26 PM MDT (00:26 UTC)
Expired
May 26, 2003, 7:00 PM MDT
In force
34 min
Issued by
NWS Cheyenne, WY
Area
Counties, with a storm outline in the text

County Niobrara County, WY

The radar

The Cheyenne radar (KCYS), 188 km from the middle of the area, began a volume at 00:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 0.4 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2003-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1016 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2003-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 142 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1016 J/kg
Mixed-layer CIN
-129 J/kg
Mixed-layer LCL
1278 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
142 m²/s²
0-3 km storm-relative helicity
209 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KCYS 270026
SVRCYS
WYC027-270100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
625 PM MDT MON MAY 26 2003

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN NIOBRARA COUNTY IN EAST CENTRAL WYOMING

* UNTIL 700 PM MDT

* AT 618 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL AND WINDS
  IN EXCESS OF 60 MPH 11 MILES NORTHWEST OF KEELINE...OR ABOUT 23
  MILES WEST OF LUSK...MOVING EAST AT 25 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE MANVILLE AND KEELINE.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN CHEYENNE.

LAT...LON 4298 10488 4262 10491 4263 10448 4298 10452

STARK

WCJIN-WYNE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 1:30 PM MDT, 4 hours 56 minutes earlier.

Area forecast discussion, May 26, 1:30 PM MDT, 4 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
130 PM MDT MON MAY 26 2003

RIDGE AXIS ALOFT CURRENTLY OVER CYS FORECAST AREA WILL GRADUALLY
SHIFT EASTWARD TONIGHT AND TUE AS THE UPPER RIDGE TAKES ON A
SOUTHWEST TO NORTHEAST TILT. A BROAD SURFACE BASED CONVERGENCE ZONE
WILL REMAIN FROM THE NORTHERN HIGH PLAINS TO THE AZ DESERT WITH SOME
POOLING OF LOW LEVEL MOISTURE ALONG THE HIGH PLAINS AND FRONT RANGE.
SOME EVENING SHOWERS AND THUNDERSTORMS ARE POSSIBLE TONIGHT WITH
WEAK INSTABILITY EARLY. TEMPERATURES TONIGHT WILL COOL OFF INTO THE
40S TO LOWER 50S MOST LOCATIONS. TEMPS TUE WILL BE ABOVE NORMAL...80
DEG F OR WARMER IN MOST LOWER ELEVATIONS. SCATTERED AFTERNOON
SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TUE AS MARGINAL MOISTURE
INTERACTS WITH A WEAKLY UNSTABLE ATMOSPHERE.

LONG TERM...SHORTWAVE DROPPING SE ACROSS THE NRN PLAINS DRAGS A COLD
FRONT ACROSS THE CWA TUESDAY NIGHT WITH SHOWERS AND TSTRMS SCTD ALONG
IT.  DRIER AIR OVERSPREADS THE REGION WEDS WITH UPPER RIDGE HOLDING
ACROSS THE ROCKYS THRU THURSDAY.  THIS SHOULD RESULT IN A WARM AND
DRY REGIME WITH THURSDAY THE WARMEST DAY OF THE PERIOD.  FRIDAY INTO
THE WEEKEND A LITTLE MORE MOISTURE HINTED BY MODELS IN A WEAKLY
UPSLOPING FLOW BUT NOT THAT MUCH.  WILL KEEP MENTION OF ISOLD AFTN
AND EVENING TSTRMS MAINLY VICINITY MTNS FRI AND SATURDAY WITH DRYING
RETURNING SUNDAY INTO MONDAY.

.CYS...
WY...NONE.
NE...NONE.

JMR/RE
Hazardous weather outlook, May 26, 10:53 AM MDT, 7 hours 33 minutes before
NEZ001>003-019>021-054-055-WYZ059>070-271145-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1053 AM MDT MON MAY 26 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN WYOMING AND THE
WESTERN NEBRASKA PANHANDLE.

.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS...SOME CAPABLE OF PRODUCING HAIL AND GUSTY
WINDS...WILL DEVELOP THIS AFTERNOON OVER THE MOUNTAINS AND THE
PLAINS OF SOUTHEAST WYOMING AND GRADUALLY MOVE INTO THE FAR WESTERN
PART OF THE NEBRASKA PANHANDLE DURING THE EVENING.  THUNDERSTORMS
SHOULD WEAKEN TO RAIN SHOWERS BY MIDNIGHT AND GRADUALLY DISSIPATE
OVERNIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

SCATTERED THUNDERSTORMS ARE EXPECTED TO REDEVELOP TUESDAY
AFTERNOON...MAINLY ACROSS THE NORTHERN NEBRASKA PANHANDLE AND
ADJACENT AREAS OF SOUTHEAST WYOMING.  THESE STORMS ARE NOT EXPECTED
TO BE AS WIDESPREAD OR AS INTENSE AS STORMS TODAY.

AFTER A PERIOD OF QUIET WEATHER ON WEDNESDAY AND THURSDAY...THE
CHANCE OF LATE AFTERNOON AND EVENING THUNDERSTORMS RETURN TO THE
FORECAST FRIDAY AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED IN SOUTHEAST WYOMING EAST OF THE
LARAMIE RANGE THIS AFTERNOON AND EVENING.  SPOTTER ACTIVATION IS
NOT EXPECTED ELSEWHERE ACROSS THE WESTERN NEBRASKA PANHANDLE OR THE
REMAINDER OF SOUTHEAST WYOMING.

WCJIN-WYSE-WYNE

In the hours before

Local storm report, May 26, 5:12 PM MDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE, WY
512 PM MDT MON MAY 26 2003

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0351 PM    15 E CHEYENNE             WY   1.00 INCH HAIL
05/26/03   LARAMIE

0352 PM    10 W CARPENTER            WY   .88 INCH HAIL
05/26/03   LARAMIE

0358 PM    10 W CARPENTER            WY   .88 INCH HAIL
05/26/03   LARAMIE

0407 PM    4 W CARPENTER             WY   1.00 INCH HAIL
05/26/03   LARAMIE

0430 PM    CARPENTER                 WY   .75 INCH HAIL
05/26/03   LARAMIE

JLS

Nearby

Severe Thunderstorm Warnings in Wyoming, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.